You can take prednisone but you can also expect your blood sugars to go haywire. Steroids like prednisone can cause your blood sugar to elevate drastically without any change in diet at all. I dont recommend that you take prednisone in pill form for back pain. If you take it in an injection like a trigger point injection or an epidural, it can be helpful but dont be surprised when your sugars go crazy. Prednisone can be very damaging if taken too often and for a long period of time. Prednisone can be very effective for arthritic pain and pain related to disc degeneration and bulging but it is also very damaging when taken for long periods of time. This is why I dont recommend that you take pills of prednisone for it. An occasional injection is usually ok but they are not without their bad points. Epidurals do help some but studies show very little improvement in the long run over modalities like chiropractic and physical therapy.
Chiropractic and PT have been shown to be of more help than epidurals in the long run. Most studies have never shown that epidurals are a good treatment for low back pain but some people swear by them. People still get many of the bad effects of steroids even when given by epidural-headaches, weight gain, hyperglycemia, fluid retention, even some psychotic episodes in some people. Be sure that you research about epidurals and prednisones effects before you decide to try it.
You haven't mentioned what kind of control you have? Are you on oral hypoglycemics, or insulin, or just diet control. If you are on anything except diet control please talk to your doctor about how to control your blood sugars on prednisone. You also did not mention how much prednisone has been prescribed. If it is low dose such as 2 - 5 mg for a short period of time, your blood sugar will not be affected as much as if you are on 10 mg or more. As others have mentioned prednisone is a wonder drug for some but it comes with bunches of side effects and you should be prepared for them if you decide to take the prednisone. If your problem (pain) is the result of inflammation then prednisone may be a good choice. If you are thinking that it will fix buldging discs I doubt that it will. Anyway good luck, herniated disks can be extremely painful.
Hello. As my name implies I am forever on prednisone. It keeps me alive. So I have a different point of view from others.
The prednisone and other meds I am taking give me type II diabetes. I have been assured that if I could get off the pred I would not have diabetes. But that doesn't matter now. What matters is how I control the blood sugars and how I have to keep adjusting my insulin according to my current dose of prednisone.
I have two insulins, RPH and NPH. I check my sugars four times a day and work hard to control my diet. Pills don't work well with constant pred changes because the sugars, as you have seen can very so much. The sliding scale for R and background constant dose twice a day for the N keeps me in really good shape. My last A1c was 6.1. Which is pretty amazing since my pred has been between 15 and 40 mg per day during that period. I also found I was allergic to the synthetics. prograf also raises blood sugars which I am on as a prednisone sparing drug.
So my thought is that if the doc sees benefit for the prednisone and you have talked with him about side effects and your concerns, you can make a good decision based on facts. just don't accept a prescription and then not fill it. Your doc will have ideas for you and you won't have to suffer extra pain or fear of possible side effects. Both are too much when one is dealing with pain and a disease process.
Wishing you better health and relief. :-)
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I just had an MRI done and the findings were several bulging/compressed discs in my middle and lower
Posted 21 Apr 2010 • 1 answer
Posted 25 Jan 2011 • 5 answers
Posted 13 Mar 2012 • 1 answer
Posted 3 Sep 2013 • 4 answers
Posted 17 Nov 2016 • 0 answers